I only lasted on Adderall 6 days, it ... - CHADD's Adult ADH...

CHADD's Adult ADHD Support

11,879 members3,154 posts

I only lasted on Adderall 6 days, it made my depression worse

courtm187 profile image
courtm187

just diagnosed, started on 10mg XR last week - took it in the mornings with food. Best way I can describe it is 6 days of mental torture. Feeling weirdly calm and slow, yet my heart was thudding in my chest. I felt completely incapacitated, didn't even want to watch netflix. Tired, rather than wired. No increase in focus. And the worst part was how it amplified my depression. For the first time in my life I had thoughts of self harm (not suicide, but I remember thinking, what if I just gave myself a little poke with a kitchen knife right now - would I stop crying?) Which obviously really alarmed me. So many crying fits. I just felt sad and hopeless all the time.

My doctor had wanted me to try it for 2 weeks before we reevaluate, and yesterday - day 6 - I thought, how am I possibly going to get through 8 more days of this? I just can't do it.

And then I had a panic attack. My first one in 4 years, since I was diagnosed with anxiety and panic disorder, and put on 20mg of Prozac, which I have taken every day since. Prozac did wonders for my anxiety, although lately I have realized I have depression (hence going to the psychiatrist, where I got diagnosed with not only depression but ADHD). Since I started taking it, I thought it was no longer physically possible for me to have a panic attack. A couple of times, I have felt triggered and *almost* there - but no attack. Until I started taking Adderall.

Note: I called my doctor this morning and waiting for her to call me back, so I know she will be able to help me. I didn't take it today and don't plan to again. But god damn. This has been one of the worst weeks of my life. I would really like to find medication that works.

Has anyone else ever felt like this on Adderall?

14 Replies

I’m sorry you went through this! This is what happened to me on Vyvanse! I do mostly fine on Adderal XR, but tried Vyvanse because it sounded like a “cleaner/smoother “ option and it was just absolutely awful! I was left just a despondent wreck! We metabolize medications differently, so unfortunately we just don’t know until we try... Once you’ve taken some time to feel better after stopping the Adderal maybe try something different ❤️❤️❤️

courtm187 profile image
courtm187 in reply to Cljm

Thank you....I will do this!

Hi. Hang in there. Sorry to hear that Adderall gave you such a bad experience. The symptom of your heart thudding in your chest, maybe (Maybe?) you and your body reacting to a stimulant. Drs will usually take care in prescribing any other Rx that might cause my heart rate to increase. The part were it amplified your depression, obviously that's not good. (Not to rub it in, but for me, a lot of times it acts like an anti-depressant, until it wears off, and then, well...).When you mentioned self -harm "a little poke with a kitchen knife", I understand that. I don't know how often I've ever consciously thought about it, but yes, it's embarrassing to say, that I get weird thoughts like that from time to time. Too many years, of too many other crazy thoughts? For me, I don't know what causes them. Something for me to think about (or maybe I don't want to?)

As far as ADHD Rx, from what I've read, it's almost all trial and error. A Dr can't base an Rx based on age, gender, weight, etc. There are others that will hopefully give you a much better response (I was given Ritalin at one point. It did nothing for me. Good or bad).

My response (a positive response) to Adderall was obvious after about 20mins.

I hope your Dr has some better news or ideas after you talk to her.

Don't give up! There's a great chance that an Rx that fits your body/brain chemistry is out there. You may still go through more trial and error, but when you find the right one, your life will be better for it. Hope you find relief and peace of mind soon.

Never Give Up!

thank you so much! It is comforting to hear that there are good alternatives and I may not have the same reaction.

My doctor prescribed 10mg of Ritalin but instructed me to try 1/4 doses, then 1/2 doses before I tried a full 10mg tablet. 1/2 tablet works for me. Good clarity and focus, not bad side effects.

thank you for sharing - I am glad that worked well for you!

I was dx with adhd and given adderall and I passed out several times. It sounds like you are on a roller coaster ride. I hope you have a good talk therapist. With my anxiety it is all cognitive - so for me -a good therapist is everything. I hope you feel better soon.

courtm187 profile image
courtm187 in reply to lodopo

ugh that doesn't sound fun. Did you find an alternative medication? Luckily YES I love my therapist and if I wasn't already in therapy I can just imagine how overwhelmed I would feel wanting to talk to someone

Yes, absolutely, unfortunately. It does work for me, however, I had to be prescribed an anti anxiety medication in addition to Adderral. At first my doctor wrote me for xanex, I don’t recommend that. It’s too quickly active and peaks quickly which means it crashes after 2 hours, you want something longer acting like diazepam, it has an extended release over 12 hours. To be completely honest though I don’t take Adderall anymore I take Strattera it’s non-narcotic. But they do have other options like Vyvance... But I would suggest taking an anti-anxiety pill with that as well it works the same as Adderall.

Also, some times our bodies get used to a certain medication. You may want to consider asking to switch it up or add an additional antidepressant. Cymbalta works wonders for me!

i just finished an adda webinar on medications given by dr carolyn lentzch-parcells. it is phenomenal. she detailed and clarified so much info on meds. i just started on concerta and was unsure whether it is the right med for me. i now know to ask to try something else. my favorite take away was.....if you don't know if it's working...then it's not working.

courtm187 profile image
courtm187 in reply to ksdjewelry

I'm gonna check out this webinar!

merseal226 profile image
merseal226 in reply to courtm187

My experience with anything that was extended release was awful !!

I had a similar experience and complained to a friend who happened to be a psychology major. They said that you never want to give someone with anxiety stimulant medication. (They said this like it was very common knowledge). There are definitely other options for meds. Go to a behavioral health nurse practitioner or a psychiatrist if the next option your general care doctor gives you doesn't work. I've had just awful experiences with my general care team in regards to ADHD. Highly recommend getting a specialist if your doctor starts saying things along the lines of "are you sure you have ADHD?" or "I only know three ADHD med options."

You may also like...